Skip to main content

Ibuprofen for children

1. About ibuprofen for children

Ibuprofen is a common painkiller for children. It's often used to treat cold symptoms, teething and toothache.

Ibuprofen also treats inflammation, such as aches and pains after an injury like a sprain, or because of a health problem like childhood arthritis. It can also be used to being down a high temperature fever.

For children aged 3 months to 12 years, ibuprofen comes as a liquid syrup.

For children aged 7 years or older, ibuprofen is available as tablets, capsules and granules that you dissolve in water to make a drink.

You can buy most types of ibuprofen from pharmacies and supermarkets. Some types, such as ibuprofen granules, are only available on prescription.

For over-17s, read our information on ibuprofen for adults.

2. Key facts

  • Ibuprofen comes in different strengths. The strength and dosage for your child depends on their age (and sometimes size), so always read the instructions carefully.
  • Your child should start to feel better about 20 to 30 minutes after taking ibuprofen.
  • It's best to give ibuprofen with, or just after, a meal so it doesn't upset your child's tummy. Do not give it on an empty stomach.
  • Do not give ibuprofen to your child if they have asthma, unless your doctor has said it's OK.
  • Ibuprofen is called by different brand names, including Nurofen for Children, Calprofen and Brufen.

3. Who can and can't take ibuprofen

Children can take ibuprofen as:

  • a liquid syrup – from the age of 3 months
  • tablets and capsules – from the age of 7 years
  • chewable tablets – from the age of 7 years
  • granules – from the age of 12 years

Ibuprofen is not suitable for some children. Check with your pharmacist or doctor if your child:

  • has had an allergic reaction to ibuprofen or any other medicines in the past
  • has asthma
  • has liver or kidney problems
  • has a health problem that means they have an increased risk of bleeding
  • has an inflammatory bowel disease, such as Crohn's disease or ulcerative colitis
  • is small or big for their age, as a lower or higher dose may be better

Important

Do not give ibuprofen for chickenpox unless it has been recommended by a doctor – it can cause a serious skin reaction.

4. Dosage and how often to give it

Ibuprofen is usually given to children 3 or 4 times a day. Your pharmacist or doctor will tell you how often to give it.

If you're not sure how much to give a child, ask your pharmacist or doctor.

If you give it:

  • 3 times in 24 hours, leave at least 6 hours between doses
  • 4 times in 24 hours, leave at least 4 hours between doses

Ibuprofen syrup dosages for children

Age How much? How often?
3 to 5 months (weighing more than 5kg) 2.5ml Max 3 times in 24 hours
6 to 11 months 2.5ml Max 3 to 4 times in 24 hours
1 to 3 years 5ml Max 3 times in 24 hours
4 to 6 years 7.5ml Max 3 times in 24 hours
7 to 9 years 10ml Max 3 times in 24 hours
10 to 11 years 15ml Max 3 times in 24 hours
12 to 17 years 15ml to 20ml Max 3 to 4 times in 24 hours

Ibuprofen tablet dosages for children

Age How much How often
7 to 9 years 200mg Max 3 times in 24 hours
10 to 11 years 200mg to 300mg Max 3 times in 24 hours
12 to 17 years 200mg to 400mg Max 3 times in 24 hours

If your child has pain all the time, your doctor may prescribe slow-release tablets or capsules. These are given once or twice a day.

What if I forget to give it?

Give the missed dose as soon as you remember. If it's nearly time for their next dose, skip the missed dose and give their next dose as the usual time.

Never give a double dose to make up for a forgotten one.

What if they take too much?

Important

If you give your child 1 extra dose of ibuprofen by mistake, wait at least 12 hours before giving them any more.

Urgent advice: Get help from 111 now if:

  • your child takes 2 extra doses or more of ibuprofen.

They may need treatment.

Online

Go to 111.nhs.uk – for children aged 5 years and older

Telephone

Call 111

If you need to take your child to hospital, take the ibuprofen packaging or leaflet plus any remaining medicine with you.

5. How to give ibuprofen to your child

It's best to give ibuprofen to children with food or milk so they do not get an upset tummy.

Syrup

Shake the bottle well and measure out the right amount using a plastic syringe or spoon. These come in the medicine packet. If you do not have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen teaspoon as it will not give the right amount.

To hide the taste of the syrup, you can give the child a drink of milk or fruit juice straight after the medicine. But do not mix ibuprofen syrup with juice or milk as it may mean they do not get the right dose if they do not finish the drink.

Tablets and capsules

Tablets and capsules should be swallowed whole with a glass of water or juice. Tell your child not to chew, break, crush or suck them as this could irritate their mouth or throat.

Children taking chewable tablets should chew them before swallowing.

Granules

Sprinkle or stir the granules into a small amount of soft food (such as yoghurt) or a small drink, or you can mix them with a spoonful of cold water. Do not mix the granules with warm food or liquid.

Your child should then swallow the food or drink it straight away without chewing. Make sure they take it all. Do not keep the granule/food mixture to give later.

How to give ibuprofen to a child using an oral syringe

Media last reviewed: 17 July 2019
Media review due: 17 July 2022

6. Giving ibuprofen with other painkillers

Paracetamol is the only safe painkiller to give children alongside ibuprofen. However, do not give ibuprofen and paracetamol at the same time.

You need to give these medicines 1 at a time (unless your child's doctor or nurse gives you different instructions).

For high temperature

If you've given your child ibuprofen and they still have a high temperature after 1 hour, you could try paracetamol instead.

If this helps bring down their temperature, carry on giving them paracetamol only (following the instructions that come with the medicine).

Call your doctor if you've tried both paracetamol and ibuprofen and they have not helped.

Do not alternate between paracetamol and ibuprofen to treat a high temperature without advice from a doctor or nurse.

Do not give more than the maximum daily dose of either medicine.

For pain (including teething)

If you've given your child ibuprofen and they're still in pain 2 hours later, you could try giving paracetamol as well.

If this works, you can alternate paracetamol and ibuprofen, giving only 1 medicine at a time.

Do not give more than the maximum daily dose of either medicine.

See your doctor if you've tried alternating paracetamol and ibuprofen and they have not helped. Also see your doctor if you don’t know what is causing your child's pain.

Important

Never give aspirin to a child under the age of 16, unless their doctor prescribes it.

7. Side effects in children

Ibuprofen can cause side effects. To reduce the chance of side effects, give your child the lowest dose for the shortest time to control their symptoms.

Common side effects

The common side effects of ibuprofen, which happen in more than 1 in 100 children, are:

  • indigestion, heartburn or feeling or being sick (nausea or vomiting) – you can reduce this by giving ibuprofen with food

If these symptoms carry on or get worse, they may be signs of irritation of the gut or stomach. Talk to your doctor or pharmacist if these side effects bother your child or do not go away.

Serious side effects

Contact a doctor straight away if your child:

  • gets severe stomach pains, vomits blood, or their poo is very dark or black – these may be signs of a stomach ulcer
  • stops peeing or there's blood in their pee – there may be a problem with their kidneys
  • hears ringing in their ears

Ibuprofen may make asthma worse in some children, but this is uncommon. Talk to your doctor if you're worried.

Serious allergic reaction

In rare cases, it's possible for your child to have a serious allergic reaction (anaphylaxis) to ibuprofen.

Immediate action required: Call 999 now or go to A&E if:

  • they're wheezing
  • they get tightness in the chest or throat
  • they have trouble breathing or talking
  • their mouth, face, lips, tongue or throat start swelling

They could be having a serious allergic reaction and may need immediate treatment in hospital.

These are not all the side effects of ibuprofen. For a full list see the leaflet inside your medicines packet.

Information:

You can report any suspected side effect to the UK safety scheme.

8. Cautions with other medicines

Ibuprofen does not mix well with some prescription medicines.

Important

Tell your doctor or pharmacist if your child is taking any other medicine, including herbal remedies, vitamins or supplements.

9. Common questions

How does ibuprofen work?

Ibuprofen is a type of medicine called a non-steroidal anti-inflammatory drug (NSAID). It works by reducing hormones that cause pain and swelling in the body.

When will my child feel better?

Your child should start to feel better about 20 to 30 minutes after taking ibuprofen.

If they need to take it for more than 3 days or their symptoms do not improve or get worse, talk to a doctor.

Is it safe to take long term?

It's safe for your child to take ibuprofen as a long-term painkiller if a doctor says it's OK.

They can take it for as long as they need to, as long as they do not suffer from any side effects.

What if my child is sick (vomits)?

If your child is sick after having a dose of ibuprofen, do not give them the same dose again. Wait until the next dose is due or ask a pharmacist or doctor for advice.

Is paracetamol or ibuprofen better?

Ibuprofen and paracetamol are both effective painkillers, but they work in different ways. They can both bring down a high temperature.

Ibuprofen may be better for some types of pain than paracetamol.

Ibuprofen is typically used for teething and toothache. It's also better for swelling, and aches and pains after an injury like a sprain.

Is there any food or drink they need to avoid?

Your child can eat and drink normally while taking ibuprofen.

It's best to give ibuprofen with or just after a meal so it does not upset your child's stomach. Do not give it on an empty stomach.

Page last reviewed: 17 July 2019
Next review due: 17 July 2022